Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 110, NWS Des Moines, IA

May 23, 2007Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 23, 2007, 3:08 PM CDT for Cass County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2007, 3:08 PM CDT (20:08 UTC)
Expired
May 23, 2007, 4:00 PM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cass County, IA

The radar

The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:28 PM CDTHAIL 1.255 Sse Atlantic, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 232007
SVRDMX
IAC029-232100-
/O.NEW.KDMX.SV.W.0110.070523T2008Z-070523T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
308 PM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHWEST IOWA...

* UNTIL 400 PM CDT

* AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES EAST OF GRISWOLD...OR ABOUT 58 MILES
  NORTH OF TARKIO...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATLANTIC BY 320 PM CDT...

LAT...LON 4150 9511 4151 9471 4117 9471 4117 9515

$$

VACHALEK
2 follow-up statements
000 
WWUS53 KDMX 232031
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT WED MAY 23 2007

IAC029-232100-
/O.CON.KDMX.SV.W.0110.000000T0000Z-070523T2100Z/
CASS IA-
330 PM CDT WED MAY 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CASS COUNTY...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR WIOTA...OR ABOUT 68 MILES WEST OF DES 
MOINES...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF ANITA BY 335 PM CDT...

THIS STORM PRODUCED ONE QUARTER TO ONE HALF INCH DIAMETER HAIL JUST 
NORTHEAST OF ATLANTIC AT 330 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR WESTERN IOWA.

LAT...LON 4150 9511 4151 9471 4117 9471 4117 9515

$$

VACHALEK
000 
WWUS53 KDMX 232057
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
356 PM CDT WED MAY 23 2007

IAC029-232106-
/O.EXP.KDMX.SV.W.0110.000000T0000Z-070523T2100Z/
CASS IA-
356 PM CDT WED MAY 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN AND FAR WESTERN CASS 
COUNTY EXPIRES AT 400 PM CDT...
...THE SEVERE THUNDERSTORM WARNING FOR THE SOUTHEAST PART OF THE 
COUNTIES REMAIN IN EFFECT UNTIL 430 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR WESTERN IOWA.

LAT...LON 4150 9511 4151 9471 4117 9471 4117 9515

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:40 AM CDT, 11 hours 28 minutes earlier.

Area forecast discussion, May 23, 3:40 AM CDT, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CDT WED MAY 23 2007

.DISCUSSION...

MAIN FOCUS WILL BE EVENT OVER THE NEXT 24 TO 48 HOURS AS FRONT
FINALLY MOVES EAST.  IN LONGER TERM IS SECOND SYSTEM AND AFFECT ON
THE AREA.

TODAY MAIN S/W REMAINS WEST HOWEVER MINOR WAVES ROTATE THAT SHOULD
AID IN DEVELOPING STORMS THIS AFTERNOON.  DYNAMICS NOT THAT
IMPRESSIVE TODAY BEST LIFT AND FORCING OVER NWRN IOWA OUT OF CWA.
HOWEVER SLIGHT RISK SMALL PORTION OF WEST PORTION OF CWA IF HEATING
CAN DESTABILIZE AIRMASS.  LOOK AT SOUNDINGS SLIGHT INVERSION TO
OVERCOME AND CAPE LOW AND FLOW UNIDIRECTIONAL SO COULD EXPECT AN
ISOLATED HAILER OR DAMAGING WIND.  LATER THIS AFTERNOON AS FRONT
BEGINS MOVE EAST DECENT LIFT AND THETA ADVECTION WITH PWS STEADILY
INCREASING BEST SHOT FOR HEAVY RAINS INTO THURSDAY MORNING AS
DEVELOPMENT WILL SLIDE ALONG THE BOUNDARY AND TRAINING WILL LIKELY
BRING 2 INCHES OF RAIN TO SOME LOCATIONS IN WESTERN PORTION OF CWA.
EVEN THOUGH THIS RUN SLOWS FRONTAL MOVEMENT  HAVE HELD LINE ON
TIMING WITH POPS DECREASING FOR THE AFTERNOON ON THURSDAY AS BEST
DYNAMICAL FIELDS WELL EAST OF THE CWA.  ON FRIDAY DURING DAY LITTLE
SUPPORT FOR ANY DEVELOPMENT BEFORE NEXT SYSTEM ARRIVES AS BOUNDARY
NORTH OF STATE.  LATEST MODEL RUN DOES NOT BRING ANY DYNAMICAL
FIELDS INTO THE STATE BEFORE 06Z/26TH SO HAVE LOWERED OR REMOVED
POPS FOR FRIDAY EVENING AND THEN SLOWLY RAISED POPS AFTER 06Z.  ON
SATURDAY MORNING BOUNDARY BACK INTO THE STATE AND GOOD FOCUS FOR
DEVELOPMENT AND ONGOING RAIN INTO THE EVENING.  NAM TEMPERATURES
FOLLOWED FOR THE MOST PART THOUGH SOME ADJUSTING FOR RAIN CLOUD
COVER AND FRONTAL MOVEMENT.

&&
.AVIATION/SHORT TERM...

COLD FRONT FM THE ERN DAKOTAS THROUGH CEN KS WILL MOVE SLOWLY E
TDY.  SHOWERS AND THUNDERSTORMS ONGOING OVER WRN IA SHOULD DIMINISH
THROUGH THE MORNING.  EXPECT ANOTHER ROUND THIS AFTN AS A
DISTURBANCE MOVES UP THE BOUNDARY DURING PEAK HEATING REFIRING
STORMS.  MEAN FLOW PUTS THAT EAST DURING THE 18Z-00Z PERIOD.
FRONTAL PASSAGE THROUGH CENTRAL IA IS NOT EXPECTED UNTIL THURSDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

.AVIATION/SHORT TERM...BOKSA
.LONG TERM...FORSTER/101/22
Hazardous weather outlook, May 23, 8:10 AM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
810 AM CDT WED MAY 23 2007

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
241100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
810 AM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BUT WILL BECOME MORE
NUMEROUS BY LATE AFTERNOON. A FEW STORMS MAY BECOME SEVERE WITH THE
STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS THE
LIKELIHOOD THAT THE STORMS WILL PRODUCE HEAVY RAINS OF 1 TO 2 INCHES
AND ISOLATED HIGHER AMOUNTS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING. SOME OF THESE
STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS
ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SATURDAY AND
SATURDAY NIGHT. HOWEVER AT THIS TIME THE SPECIFIC SEVERE
THREAT CAN NOT BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATE THIS AFTERNOON AND
TONIGHT AND POSSIBLY ON THURSDAY MORNING. ANY REPORTS OF HEAVY
RAINFALL WOULD BE HELPFUL.

IAZ006-007-016-017-025-026-036-037-047-048-059-060-072-073-082-
083-093-094-241100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-HAMILTON-
HARDIN-BOONE-STORY-DALLAS-POLK-MADISON-WARREN-UNION-CLARKE-
RINGGOLD-DECATUR-
810 AM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BUT WILL BECOME MORE
NUMEROUS BY LATE AFTERNOON. ISOLATED STORMS MAY BECOME SEVERE WITH
THE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS THE
LIKELIHOOD THAT THE STORMS WILL PRODUCE HEAVY RAINS OF 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING. SOME OF THESE
STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS
ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SATURDAY AND
SATURDAY NIGHT. HOWEVER AT THIS TIME THE SPECIFIC SEVERE
THREAT CAN NOT BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT AND POSSIBLY ON
THURSDAY MORNING. ANY REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-241100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
810 AM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...BUT WILL BECOME MORE
NUMEROUS BY LATE AFTERNOON. ISOLATED STORMS MAY BECOME SEVERE WITH
THE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS THE
LIKELIHOOD THAT THE STORMS WILL PRODUCE HEAVY RAINS OF AROUND AN
INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING. SOME OF THESE
STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS
ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...SATURDAY AND
SATURDAY NIGHT. HOWEVER AT THIS TIME THE SPECIFIC SEVERE
THREAT CAN NOT BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT AND POSSIBLY ON
THURSDAY MORNING. ANY REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL.

MOYER/FORSTER

In the hours before

Local storm report, May 23, 10:14 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 AM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             NEWTON                  41.70N 93.05W
05/23/2007  E1.00 INCH       JASPER             IA   BROADCAST MEDIA

            FROM KCCI TV

&&

JJOHNSON
Local storm report, May 23, 10:14 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1014 AM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HAIL             NEWTON                  41.70N 93.05W
05/23/2007  E1.00 INCH       JASPER             IA   BROADCAST MEDIA

            FROM KCCI TV

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:04 AM CDTSevere Thunderstorm WarningDMXJasper41 min
May 23, 1:55 PM CDTSevere Thunderstorm WarningDMXEmmet18 min
May 23, 3:40 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie36 min
May 23, 3:44 PM CDTFlash Flood WatchDMXAdair, Adams, Audubon, Boone, Calhoun, Carroll and 19 more19 hr
May 23, 3:45 PM CDTSevere Thunderstorm WarningDMXAdams, Cass45 min
May 23, 4:10 PM CDTSevere Thunderstorm WarningDMXCarroll35 min
May 23, 4:50 PM CDTSevere Thunderstorm WarningDMXHancock25 min
May 23, 4:54 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas51 min
May 23, 5:02 PM CDTFlash Flood WarningDMXCarroll6 hr
May 23, 5:16 PM CDTSevere Thunderstorm WarningDMXHancock29 min
May 23, 5:45 PM CDTSevere Thunderstorm WarningDMXDallas45 min
May 23, 6:07 PM CDTSevere Thunderstorm WarningDMXPolk38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.